Advertisement

Geometric and Functional Analysis

, Volume 22, Issue 2, pp 369–442 | Cite as

The Growth Rate of Symplectic Homology and Affine Varieties

  • Mark McLeanEmail author
Article

Abstract

We will show that the cotangent bundle of a manifold whose free loopspace homology grows exponentially is not symplectomorphic to any smooth affine variety. We will also show that the unit cotangent bundle of such a manifold is not Stein fillable by a Stein domain whose completion is symplectomorphic to a smooth affine variety. For instance, these results hold for end connect sums of simply connected manifolds whose cohomology with coefficients in some field has at least two generators. We use an invariant called the growth rate of symplectic homology to prove this result.

Keywords and phrases

Symplectic homology growth rate affine variety 

2010 Mathematics Subject Classification

53D35 53D40 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. AS.
    Abbondandolo A., Schwarz M.: On the Floer homology of cotangent bundles. Comm. Pure Appl. Math. 59(2), 254–316 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  2. Ab.
    M. Abouzaid, A cotangent fibre generates the Fukaya category, preprint (2010); arXiv:1003.4449Google Scholar
  3. AbS.
    Abouzaid M., Seidel P.: An open string analogue of Viterbo functoriality. Geom. Topol. 14(2), 627–718 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  4. An.
    Anosov D.V.: Some homotopies in a space of closed curves. Math. USSR-Izv 17, 423–453 (1981)zbMATHCrossRefGoogle Scholar
  5. BEE.
    F. Bourgeois, T. Ekholm, Y. Eliashberg, Effect of legendrian surgery, preprint (2009); arXiv:SG/0911.0026Google Scholar
  6. BEHWZ.
    Bourgeois F., Eliashberg Y., Hofer H., Wysocki K., Zehnder E.: Compactness results in symplectic field theory. Geom. Topol. 7, 799–888 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  7. CE.
    K. Cieliebak, Y. Eliashberg, Symplectic geometry of Stein manifolds, in preparation.Google Scholar
  8. CFHW.
    Cieliebak K., Floer A., Hofer H., Wysocki K.: Applications of symplectic homology II:stability of the action spectrum. Math. Z 223, 27–45 (1996)MathSciNetzbMATHCrossRefGoogle Scholar
  9. DS.
    Dostoglou S., Salamon D.: Self-dual instantons and holomorphic curves. Ann. of Math. (2) 139, 581–640 (1994)MathSciNetzbMATHCrossRefGoogle Scholar
  10. EG.
    Y. Eliashberg, M. Gromov, Convex symplectic manifolds, in “Several Complex Variables and Complex Geometry Part 2”, Proc. Sympos. Pure Math. 52, Amer. Math. Soc., Providence, RI (1991), 135–162.Google Scholar
  11. FHT1.
    Y. Félix, S. Halperin, J.-C. Thomas, The homotopy Lie algebra for finite complexes, Inst. Hautes Études Sci. Publ. Math. 56 (1983), 179–202. 1982.Google Scholar
  12. FHT2.
    Y. Félix, S. Halperin, J.-C. Thomas, Rational Homotopy Theory, Springer Graduate Texts in Mathematics 205 (2001).Google Scholar
  13. FT.
    Félix Y., Thomas J.-C.: The radius of convergence of Poincaré series of loop spaces. Invent. Math. 68(2), 257–274 (1982)MathSciNetzbMATHCrossRefGoogle Scholar
  14. FIHS.
    Floer A., Hofer H., Salamon D.: Transversality in elliptic Morse theory for the symplectic action. Duke Math. J. 80, 251–292 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  15. G.
    Gromov M.: Homotopical effects of dilatation. J. Differential Geom. 13(3), 303–310 (1978)MathSciNetzbMATHGoogle Scholar
  16. H.
    H. Hironaka, Resolution of singularities of an algebraic variety over a field of characteristic zero. I, II, Ann. of Math. (2) 79 (1964), 109–203, 205–326.Google Scholar
  17. L.
    Lambrechts P.: The Betti numbers of the free loop space of a connected sum. J. London Math. Soc. (2) 64(1), 205–228 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  18. MS.
    D. McDuff, D. Salamon, Introduction to Symplectic Topology. Oxford Mathematical Monographs, The Clarendon Press Oxford University Press, New York, second edition, 1998.Google Scholar
  19. Mc.
    McLean M.: Lefschetz fibrations and symplectic homology. Geom. Topol. 13(4), 1877–1944 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  20. O.
    A. Oancea, A survey of Floer homology for manifolds with contact type boundary or symplectic homology, Ensaios Mat. 7, Soc. Brasil. Mat., Rio de Janeiro (2004), 51–91.Google Scholar
  21. R.
    A. Ritter, Topological quantum field theory structure on symplectic cohomology, preprint (1998); arXiv:SG/1003.1781Google Scholar
  22. SW.
    Salamon D.A., Weber J.: Floer homology and the heat flow. Geom. Funct. Anal. 16(5), 1050–1138 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  23. Se.
    Seidel P.: A biased view of symplectic cohomology. Current Developments in Mathematics 2006, 211–253 (2008)MathSciNetGoogle Scholar
  24. T.
    Totaro B.: Complexifications of nonnegatively curved manifolds. J. Eur. Math. Soc. (JEMS) 5(1), 69–94 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  25. V.
    Vigué-Poirrier M.: Homotopie rationnelle et croissance du nombre de géodésiques fermées. Ann. Sci. École Norm. Sup. (4) 17(3), 413–431 (1984)Google Scholar
  26. Vi.
    Viterbo C.: Functors and computations in Floer homology with applications. part II, preprint (1996)Google Scholar

Copyright information

© Springer Basel AG 2012

Authors and Affiliations

  1. 1.Department of MathematicsMITCambridgeUSA

Personalised recommendations